Idaho, 2012

Hail in Idaho, September 1, 2012

September 1, 2012 · NWS BOI · 1 event in 1 county or zone

A strong trough of low pressure moved through South Central Idaho on the 1st producing a severe thunderstorm with half dollar sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

A strong trough of low pressure moved through South Central Idaho on the 1st producing a severe thunderstorm with half dollar sized hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Sep 1, 1:23 PM MST, 37 minutes earlier.

Area forecast discussion, Sep 1, 1:23 PM MST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
223 PM MDT SAT SEP 1 2012

.SHORT TERM...TONIGHT THROUGH MONDAY...ISOLATED SHOWERS AND
THUNDERSTORMS WERE MOVING NORTHEAST ACROSS EXTREME SW IDAHO THIS
AFTERNOON. THIS ACTIVITY IS EXPECTED TO MOVE EAST AND DECREASE AS
DRIER AIR MOVES IN AT THE SURFACE. ALOFT...A TROUGH IS MOVING
EASTWARD TO OUR NORTH...HELPING TO PUSH THE PREVIOUSLY MENTIONED
DRIER INTO THE REGION. SLIGHTLY COOLER AIR IS ALSO ON THE WAY
IN...AND WILL BE IN PLACE FOR THE REMAINDER OF THE WEEKEND AND
INTO LABOR DAY. THE RESULT WILL BE NEAR-NORMAL TEMPERATURES. OUR
FLOW ALOFT WILL BECOME WESTERLY ON LABOR DAY...BRINGING MORE DRY
AIR INTO THE AREA.

.LONG TERM...MONDAY NIGHT THROUGH SATURDAY...WARM AND DRY
CONDITIONS THROUGH THE EXTENDED PERIOD AS THE FLOW ALOFT WILL BE
WEAK WEST-NORTHWEST. BY THURSDAY THE UPPER FLOW LOOKS TO BECOME
MORE SOUTHWESTERLY AS UPPER LEVEL RIDGING BEGINS TO BUILD FROM THE
SOUTH. MONSOON MOISTURE WILL REMAIN WELL SOUTH OF THE CWA FOR MOST
OF THE PERIOD...WITH ONLY A SLIM POSSIBILITY IT WILL RETURN TO THE
FAR SOUTHEASTERN ZONES AS THE RIDGE MOVES IN THURSDAY.
TEMPERATURES WILL BE SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD.

&&

.AVIATION...VALLEY MVFR/IFR IN SMOKE NEAR WILDFIRES WILL IMPROVE
IN THE AFTERNOON...THEN VSBYS DECREASE AGAIN AFTER SUNSET.
ISOLATED SHOWERS AND THUNDERSTORMS ACROSS SOUTH CENTRAL IDAHO WILL
DIMINISH AFTER SUNSET. EXPECT GUSTY AND ERRATIC WINDS NEAR STORMS.
VFR WITH A FEW AFTERNOON CLOUDS ELSEWHERE. SURFACE WINDS...WEST TO
NORTHWEST UP TO 15 KTS...BECOMING LIGHT AND VARIABLE AFTER SUNSET.
WINDS ALOFT AT 10K FT MSL...WEST TO SOUTHWEST UP TO 20 KTS.

&&

.AIR STAGNATION...CLOUDS AND SHOWERS YDAY HAVE LIMITED SMOKE IN
THE POPULATED VALLEYS TODAY. LIGHT WINDS OVER THE NEXT SEVERAL
DAYS WILL ALLOW SMOKE TO DRAIN DOWNVALLEY FROM THE MTNS INTO THE
SNAKE RIVER VALLEY...BUT NOT AS MUCH AS LAST WEEK THIS TIME. THE
OVERALL DRY PATTERN FOR THE COMING WEEK WILL ALLOW THE FIRES TO
BURN WELL...AND THEREFORE SMOKE MAY BUILD AS THE WEEK WEARS ON.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.
&&

WEATHER.GOV/BOISE

SHORT TERM...SP
LONG TERM....BB/WH
AVIATION.....BB
AIR STAGNATION...SP
Hazardous weather outlook, Sep 1, 4:43 AM MST, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
543 AM MDT SAT SEP 1 2012

IDZ011>016-028>030-033-ORZ061>064-021200-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
543 AM MDT SAT SEP 1 2012 /443 AM PDT SAT SEP 1 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Sep 1, 1:52 PM MST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
252 PM MDT SAT SEP 1 2012

IDZ016-030-012145-
JEROME ID-TWIN FALLS ID-
252 PM MDT SAT SEP 1 2012

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL JEROME COUNTY IN SOUTH CENTRAL IDAHO...
  AND EAST CENTRAL TWIN FALLS COUNTY IN SOUTH CENTRAL IDAHO...

UNTIL 345 PM MDT.

AT 243 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 5 MILES SOUTHWEST OF HOLLISTER...MOVING
NORTHEAST AT 25 MPH. PEA-SIZED HAIL AND GUSTS TO 30 MPH HAVE BEEN
REPORTED WITH THIS STORM. HOWEVER...SOME STRENGTHENING IS POSSIBLE.
THEREFORE...HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP
TO 40 MPH ARE EXPECTED WITH THIS STORM.

THE THUNDERSTORM WILL BE NEAR...
  ROCK CREEK AND KIMBERLY AROUND 330 PM MDT...
  HANSEN AROUND 340 PM MDT...
  MURTAUGH...HAZELTON...EDEN AND MILNER DAM AROUND 345 PM MDT.

LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. TAKE SHELTER INSIDE A
BUILDING OR VEHICLE WHEN THUNDERSTORMS APPROACH. LIGHTNING CAN OCCUR
15 MILES OR MORE AWAY FROM THE CENTER OF A STORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 4250 11405 4242 11406 4241 11407 4241 11427
      4232 11427 4218 11461 4234 11474 4268 11411
      4253 11398
TIME...MOT...LOC 2050Z 238DEG 21KT 4231 11457

SP

The radar

The Pocatello radar (KSFX), 151 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Twin Falls

When
September 1, 2:00 PM MST to 2:45 PM MST
Where
Twin Falls County, 6 mi S of Hansen to 8 mi E of Kimberly
Measured
1.25 in hail
Reported by
Broadcast Media
Coordinates
42.443, -114.300

Photo received by KMVT in Twin Falls indicated that at least half- dollar size hail occurred at 330 PM in the Rock Creek area near Hansen.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2012Every state in 2012This day in weather historyWarnings in Idaho, September 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414568.